Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 52, NWS Norman, OK

May 23, 2008Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at May 23, 2008, 9:00 PM CDT for Woods County, Oklahoma. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 9:00 PM CDT (02:00 UTC)
Expired
May 23, 2008, 9:15 PM CDT
In force
15 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2314 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 240200
TOROUN
OKC151-240215-
/O.NEW.KOUN.TO.W.0052.080524T0200Z-080524T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN WOODS COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 915 PM CDT

* AT 900 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
  TORNADOES WAS LOCATED 10 MILES NORTHEAST OF PLAINVIEW...MOVING
  NORTHEAST AT 41 MPH.

HAIL TO THE SIZE OF TENNIS BALLS IS LIKELY.

* THE TORNADO WILL GENERALLY REMAIN IN RURAL AREAS OF WOODS COUNTY.

LAT...LON 3699 9891 3687 9913 3696 9927 3701 9922
      3701 9892 3700 9891
TIME...MOT...LOC 0200Z 223DEG 36KT 3697 9910

$$
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 23, 3:14 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 23, 3:14 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT FRI MAY 23 2008

.DISCUSSION...
ALTHOUGH MAIN FORCING WILL REMAIN TO OUR WEST AND NORTHWEST... A FEW
STORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE NEAR THE WESTERN OK
BORDER THIS AFTN AND THEN TRACK E/NE THIS EVENING. AGAIN LARGE CAPES
AND WIND SHEAR WILL BE EASILY SUFFICIENT FOR SEVERE STORMS.

AS A PIECE OF ENERGY LIFT NE INTO THE CENTRAL AND NORTHERN PLAINS ON
SATURDAY... DRYLINE MAKES A MORE EASTWARD PUSH INTO THE AREA AND
COULD SEE A FEW MORE AFTN STORMS... A LITTLE FURTHER EAST ACROSS
MAIN BODY OF OKLAHOMA.

BY SUNDAY THINGS TRY TO REORGANIZE WITH DRYLINE TAKING SHAPE NEAR
THE NM/TX BORDER WITH MAIN SFC FRONT TO OUR NORTH. THIS MAY KEEP
SUNDAY DRY AND VERY WARM. WARM TEMPS WILL CONT THROUGH THE UPCOMING
HOLIDAY WEEKEND. A WEAK COLD FRONT WILL MAKE A RUN AT THE AREA ON
TUE INTO WED WITH PERHAPS BETTER CHANCE OF RAIN AND SOME SLIGHTLY
COOLER TEMPS. UPPER RIDGE THEN BUILDS NORTH BRINGING DRIER WX
PERHAPS TO THE SOUTHERN PLAINS SECOND HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  93  72  93 /  20  20  10  10
HOBART OK         67  95  71  93 /  20  20  20  10
WICHITA FALLS TX  72  95  72  94 /  20  10  10   0
GAGE OK           58  94  64  93 /  30  20  20  10
PONCA CITY OK     70  91  72  91 /  40  20  20  10
DURANT OK         74  93  73  93 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/30
Hazardous weather outlook, May 23, 8:55 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT FRI MAY 23 2008

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT THU MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
PARTS OF WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM PONCA CITY... TO EL RENO
TO ALTUS.

TIMING...
THE THREAT FOR SEVERE STORMS WILL CONTINUE THROUGH 2 AM.

IMPACTS...
SUPERCELL THUNDERSTORMS... WITH VERY LARGE HAIL UP TO BASEBALL
SIZE... WILL BE THE MAIN CONCERN. THE POTENTIAL ALSO WILL EXIST FOR
DAMAGING WINDS AND TORNADOES... ESPECIALLY WITH STORMS MOVING
THROUGH NORTHWEST OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN AND NEAR THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR ACTIVATION THROUGH THE
EVENING.

DISCUSSION...
A LARGE AND NEARLY STATIONARY UPPER LOW OVER THE WESTERN STATES WILL
MOVE LITTLE TONIGHT. SUPERCELL STORMS WHICH DEVELOPED NEAR THE
DRYLINE IN THE TEXAS PANHANDLE PRODUCED LARGE HAIL AND TORNADOES IN
NORTHWEST OKLAHOMA DURING THE EVENING. THE DRYLINE STALLED DURING
THE EVENING...BUT A COLD FRONT FROM WESTERN KANSAS INTO THE TEXAS
PANHANDLE LATE THIS EVENING WILL MOVE EASTWARD CATCHING UP TO THE
DRYLINE THEN CONTINUING INTO PARTS OF WESTERN OKLAHOMA LATER
TONIGHT. ADDITIONAL SEVERE STORMS ARE POSSIBLE ALONG THE FRONT AS IT
PUSHES INTO WESTERN OKLAHOMA. THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH TORNADOES WILL BE
POSSIBLE WITH ANY STORMS THAT REMAIN DISCRETE. STORM DEVELOPMENT
FURTHER SOUTH AND EAST IS MORE QUESTIONABLE WITH A STRONG CAP
SUPPRESSING STORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
EACH DAY THROUGH MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN
TEXAS PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE
DRYLINE TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A
CHANCE OF SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA
EACH AFTERNOON AND EVENING THROUGH MEMORIAL DAY.

ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

30/9/II

In the hours before

Special weather statement, May 23, 7:41 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 23 2008

OKZ009-240100-
ELLIS OK-
741 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF SHATTUCK AT
741 PM CDT...MOVING NORTHEAST AT 47 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, May 23, 7:43 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT FRI MAY 23 2008

OKZ014-240100-
ROGER MILLS OK-
743 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF REYDON AT 743
PM CDT...MOVING NORTH AT 52 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Local storm report, May 23, 8:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             8 SE SELMAN             36.72N 99.39W
05/23/2008  E1.50 INCH       HARPER             OK   AMATEUR RADIO

            7 SOUTH OF HWYS 34/64 JUNCTION

&&

DW
Special weather statement, May 23, 8:15 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT FRI MAY 23 2008

OKZ005-240130-
WOODS OK-
815 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF CAMP HOUSTON
AT 815 PM CDT...MOVING NORTHEAST AT 39 MPH.

THIS THUNDERSTORM WAS PRODUCING A TORNADO SOUTHWEST OF CAMP HOUSTON.

PEOPLE IN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

WR
Local storm report, May 23, 8:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          10 NE FORT SUPPLY       36.67N 99.45W
05/23/2008                   HARPER             OK   AMATEUR RADIO

            AMATEUR RADIO AND MEDIA REPORTS

0815 PM     HAIL             LAVERNE                 36.71N 99.90W
05/23/2008  E0.88 INCH       HARPER             OK   CO-OP OBSERVER

&&

DW
Special weather statement, May 23, 8:59 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT FRI MAY 23 2008

OKZ004-009-240215-
HARPER OK-ELLIS OK-
859 PM CDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 19 MILES NORTHWEST OF
ROSSTON TO 21 MILES WEST OF CATESBY AT 859 PM CDT...MOVING EAST AT 38
MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:17 PM CDTTornado WarningOUNEllis13 min
May 23, 7:27 PM CDTTornado WarningOUNEllis, Harper, Woodward33 min
May 23, 7:57 PM CDTTornado WarningOUNHarper, Woodward33 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningOUNHarper50 min
May 23, 8:24 PM CDTTornado WarningOUNHarper, Woods, Woodward36 min
May 23, 9:32 PM CDTSevere Thunderstorm WarningOUNEllis, Harper58 min
May 23, 10:28 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward62 min
May 23, 11:26 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward64 min
May 23, 11:55 PM CDTSevere Thunderstorm WarningOUNBeckham, Dewey, Ellis, Roger Mills35 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Custer, Dewey, Ellis, Major and 3 more62 min
May 24, 1:31 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Major and 3 more59 min
May 24, 2:19 AM CDTSevere Thunderstorm WarningOUNGarfield41 min
May 24, 2:29 AM CDTSevere Thunderstorm WarningOUNGrant31 min
May 24, 1:54 PM CDTSevere Thunderstorm WarningOUNGarfield51 min
May 24, 2:21 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher39 min
May 24, 2:26 PM CDTTornado WarningOUNGarfield, Kingfisher34 min
May 24, 2:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant48 min
May 24, 2:47 PM CDTTornado WarningOUNGarfield, Kingfisher43 min
May 24, 2:55 PM CDTTornado WarningOUNGarfield35 min
May 24, 3:29 PM CDTTornado WarningOUNGarfield46 min
May 24, 4:13 PM CDTTornado WarningOUNGarfield62 min
May 24, 4:22 PM CDTTornado WarningOUNGarfield53 min
May 24, 5:14 PM CDTTornado WarningOUNGarfield, Logan, Noble31 min
May 24, 5:48 PM CDTSevere Thunderstorm WarningOUNGarfield27 min
May 24, 5:51 PM CDTTornado WarningOUNNoble, Payne54 min
May 24, 6:39 PM CDTTornado WarningOUNNoble51 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
May 24, 6:49 PM CDTTornado WarningOUNNoble41 min
May 24, 6:59 PM CDTAreal Flood AdvisoryOUNGarfield, Noble3 hr

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.